Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 7, NWS Miami, FL

February 12, 2021

NWS Miami, FL issued this special marine warning at Feb 12, 2021, 11:43 AM EST. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 12, 2021, 11:43 AM EST (16:43 UTC)
Expired
Feb 12, 2021, 12:20 PM EST
In force
37 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 63 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 4.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WHUS52 KMFL 121643
SMWMFL
AMZ651-671-121745-
/O.NEW.KMFL.MA.W.0007.210212T1643Z-210212T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Miami FL
1143 AM EST Fri Feb 12 2021

The National Weather Service in Miami has issued a

* Special Marine Warning for...
  Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM...
  Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
  excluding the territorial waters of Bahamas...

* Until 1245 PM EST.

* At 1142 AM EST, severe thunderstorms capable of producing 
  waterspouts were located 22 nm east of Triumph Reef, moving 
  northwest at 10 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

Report severe weather to the Coast Guard or the National Weather
Service. You can also share your report with NWS Miami on Facebook
and Twitter.

&&

LAT...LON 2513 7996 2527 8018 2576 7986 2562 7947
      2497 7983
TIME...MOT...LOC 1642Z 137DEG 9KT 2541 7970 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

FELL
1 follow-up statement
661 
FZUS72 KMFL 121720 RRA
MWSMFL

Marine Weather Statement
National Weather Service Miami FL
1220 PM EST Fri Feb 12 2021

AMZ651-671-121730-
/O.CAN.KMFL.MA.W.0007.000000T0000Z-210212T1745Z/
1220 PM EST Fri Feb 12 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM...
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas...

The thunderstorms have weakened, however waterspouts are still 
possible with these storms.

LAT...LON 2513 7996 2527 8018 2576 7986 2562 7947
      2497 7983
TIME...MOT...LOC 1718Z 137DEG 9KT 2548 7977 

$$

FELL

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this special marine warning went out at Feb 12, 9:52 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 12, 9:52 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Miami FL
952 AM EST Fri Feb 12 2021

.UPDATE...

The fog that was locally dense across Southwest and Interior
portions of South Florida has dissipated. An increase of moisture
due to southerly flow has allowed for the development of some
showers across the Atlantic waters, with a few of these showers
moving onshore along the east coast of South Florida during the
morning hours. High temperatures across the interior will reach
the upper 80s today with highs in the low to mid 80s elsewhere.

&&

.PREV DISCUSSION... (Issued 638 AM EST Fri Feb 12 2021)

AVIATION(12Z TAFS)...

Ceilings have lowered this morning across the interior and
Southwest Florida as KAPF, KTMB, and KOPF have all reported lower
visibilities in the past hour. After sunrise, ceilings should
begin to improve as the fog dissipates across the area.
Southeasterly flow and VFR conditions should prevail today across
South Florida, before winds become light and variable once again
tonight, especially at the inland terminals. Reduced ceilings and
potential MVFR/IFR conditions are once again possible tonight and
may be included in future TAF packages. Showers and thunderstorm
chances are on the increase this afternoon into this weekend.

PREV DISCUSSION... (Issued 326 AM EST Fri Feb 12 2021)

SHORT TERM...
Today through Saturday Evening...

Today will be a conditionally unstable day. Last nights sounding
showed mid level lapse rates of 8 C/KM. The GFS shows low CAPE for
today. However, the over all pattern has a 500mb ridge is
beginning to become amplified by a 500mb trough moving across
Mexico tonight and tomorrow, and into the Gulf by Saturday
morning. At the surface, there is a strong Bermuda high bringing a
southerly low level flow to South Florida. There is some broad
isentropic lift with this pattern over the area. This should help
to allow for some cloud cover, and, along with diurnal heating,
may allow for some showers in the interior this afternoon.
However, the chances are very low, so kept everything for the day
at slight chance. There is a dry layer and an inversion above
700mb, which may cap things, but if the air mass warms enough,
along with any sea breezes that may develop, it may be enough to
break through the cap. Again, chances are small, but still warrant
a mention in the forecast, especially for the interior. There is
a stalled boundary well to the north, but that should have little
impact for our weather in South Florida for today and tomorrow, as
it is too far north yet.

Overnight, the weather should quiet down, if anything was able to
initiate, with the loss of daytime heating. But, with a southerly
flow, the low temperatures over the area only drop into the mid
60s by the Lake and 70s to the south.

By Saturday, models bring additional moisture to the area, with
the GFS showing PWATs of around 1.75 inches by 18z. This should
allow for better chances of convection on Saturday, especially for
the interior, mainly from mid day, on. With high temperatures
still forecast in the mid to upper 80s, there will also be plenty
of diurnal heating to help initiate instability, and possibly a
sea breeze, which could provide additional lift. Again, models
are showing the best chances are in the interior and Lake region
in the afternoon hours. However, dynamic aloft is marginal at
best, as the jet stream is stronger well to the north, and there
is no significant 500mb vorticity in the area. This is what allows
for the limiting of PoPs to low end scattered for now.

LONG TERM (Saturday Night Through Thursday)...

From early in the weekend, consensus of the medium-range model
guidance continues to depict a southern stream shortwave trough
lifting/deamplifying northeastward from northern Mexico into the
Mississippi Valley prior to phasing with enhanced northern stream
flow across the eastern states through Saturday night. As the
shortwave trough and enhanced mid/upper- level southwesterly flow
overspreads the Gulf of Mexico, a low- level mass response will
result in the development of a weak frontal wave along a remnant
quasi-stationary surface boundary which will extend from the central
Gulf of Mexico northeastward through northern Florida into the
western Atlantic waters.

As the southern and northern mid/upper-level flow fields begin to
phase across the eastern states late in the day on Saturday,
downstream mid-level height falls will become focused across the
middle Atlantic and northeastern states -- where surface
cyclogenesis is forecast to occur offshore. This evolution of the
large-scale pattern will keep South Florida in a broad warm sector
into next week, supporting persistent northward low-level moisture
transport and associated instability across the region.

Sunday:

Present indications are that Sunday will be the most unsettled day
through the period, as the previously mentioned mid/upper-level flow
consolidates across the eastern states -- placing South Florida on
the edge of the right entrance region of a south-southwesterly upper-
level jet streak. The associated upper level forcing is overall weak
this far south but it does bring some divergence aloft and combined
with the above mentioned weak frontal wave developing over the Gulf
of Mexico could provide sufficient lift for convective development,
and deep-layer tropospheric moistening (PWs exceeding 1.6 in) may
support slightly deeper/sustained updrafts capable of producing
locally heavy rainfall and gusty outflow winds. While there does
appear to be a conditional risk for strong convection (enhanced deep-
layer shear coincident with marginal buoyancy), the strongest mid-
level flow field may remain slightly to the north of South Florida.
We will need to monitor the developing frontal wave over the Gulf of
Mexico, as this may support a localized low-level mass response
across South Florida, resulting in backed surface flow and
elongation of low-level hodographs. This risk appears to be highest
across the northern and western portions of South Florida (closer to
the developing frontal wave and enhanced mid-level flow fields).
Confidence on this materializing is low at this point but is a risk
we will keep monitoring to see how it evolves over the weekend.

Monday through Thursday:

Broad upper level trough across the CONUS with low to mid level
ridge north of the Bahamas persist through first half of the week
keeping area in deep southerly flow while frontal boundary remains
in place from the central Gulf and across the SE. This means
weather will remain somewhat unsettled through at least the early
part of the week but chances of impactful weather in terms of
severe weather or potential for flooding remain very limited if
any. Consensus of the model guidance indicate upper level trough
across the CONUS begins to amplify in response to embedded s/w
digging se across the Rockies. This causes long wave pattern to
retrograde a bit late in the forecast period with ridge north of
the Bahamas building towards the area, effectively a blocking
pattern. In fact, ensemble based anomalies show the ridge being
quite strong and with it a drier air mass column pushes toward the
area from the east with precipitation chances dropping by
Wednesday and Thursday.

Bottom line, wet start particularly across the lake region Sunday
and early in the week with conditions drying by mid week and
temps running well above normal through the period.

All indications are the pattern breaks down late in the week with a
cold front pushing through the region and temperatures dropping to
near or below normal. One can only hope!!! Too much uncertainty this
far out.

MARINE...
The sustained southerly flow, which is forecasted to fluctuate in
speed, should keep seas around 2 to 4 feet through most of the
forecast period. There may be some concern for small craft at
times due to the wind speeds picking up to 15 to 20 kts at times,
especially for the Atlantic waters. There is also a chance for
locally rough seas if any thunderstorms develop over the waters
through the week. Showers are also possible through the forecast
period, although the overall general forecast will be mainly dry,
with only a slight chance to a low end chance of showers through
the middle of next week.

BEACHES...
An easterly component to the southerly flow may help to enhance
the rip current risk for the southern beaches along the Atlantic
coast. For today, along the Palm Beach coast, there is a
northeast swell that may bring a higher risk of rip currents for
today, for which there is already a High Risk of Rip Currents
Statement in effect for that area. The enhanced risk may continue
to be in the moderate range for much of the forecast period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  84  73  85 /  10  20  20  30
West Kendall     70  85  71  87 /  10  20  20  20
Opa-Locka        70  83  71  84 /  10  20  20  30
Homestead        70  83  71  84 /  10  20  20  20
Fort Lauderdale  72  84  73  85 /  10  20  20  30
N Ft Lauderdale  71  83  72  84 /  10  20  20  30
Pembroke Pines   70  85  71  86 /  10  20  20  30
West Palm Beach  69  83  70  84 /  20  20  20  40
Boca Raton       70  84  71  84 /  10  20  20  30
Naples           67  82  69  82 /  10  20  30  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 7 PM EST this evening for FLZ168.

AM...None.
GM...None.
&&

Update/Aviation...Hadi
Today through Saturday and Marine...PS
Saturday Night through Thursday...13

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Feb 12, 9:24 AM EST, 2 hours 19 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
924 AM EST Fri Feb 12 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
130230-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
924 AM EST Fri Feb 12 2021

...High Risk of Rip Currents for Palm Beach County Beaches...
...Locally Dense Fog Gulf Coast and Interior Overnight...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip Currents: There is a high risk of rip currents across the Palm
Beaches. A moderate risk of rip currents will remain in place across
the beaches of Broward and Miami Dade County.

Visibilities: Areas of fog will be possible overnight into tomorrow
morning over the interior and western areas. Some of the fog could
be locally dense with visibilities between one half and one quarter
of a mile.

Waterspouts: Waterspouts are possible in the Atlantic and Biscayne
Bay waters, more so during the overnight hours.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Isolated thunderstorm are possible through this weekend.

Atlantic beaches will experience an elevated rip current risk that
will continue into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Feb 12, 5:45 AM EST, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Miami FL
545 AM EST Fri Feb 12 2021

FLZ063-066-067-069>071-073-121400-
Glades-Hendry-Inland Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Inland Miami-Dade-
Including the cities of Palmdale, Moore Haven, Clewiston,
LaBelle, Big Cypress Seminole Reservation, Pahokee, South Bay,
Belle Glade, Wellington, Lion Country Safari,
South County Regional Park, Naples, Immokalee,
Miccosukee Indian Reservation, Markham Park, Homestead,
Florida City, Redland, Miccosukee Resort, Kendale Lakes,
West Kendall, Country Walk, and Shark Valley
545 AM EST Fri Feb 12 2021

...Locally Dense Fog Possible Through The Early Morning...

Areas of fog, some locally dense, will continue to develop across
portions of the area. Visibilities are likely to be reduced to
around 1 mile in general, with localized areas experiencing
reduced visibilities to one-half to one-quarter of a mile at
times. Fog will likely persist into the morning commute.

Motorists are advised to drive with caution this morning as
visibilities may widely vary over short distances. Use low beam
headlights and leave extra distance between your vehicle and
others on the road when encountering significant reductions in
visibility. Allow extra time to travel to destinations.

Fell

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.